• Users Online: 286
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2020  |  Volume : 6  |  Issue : 2  |  Page : 96-97

Multiple epidermoid cysts in a renal transplant patient taking tacrolimus


Department of Dermatology, Venereology and Leprosy, Subharti Medical College and Hospital, Meerut, Uttar Pradesh, India

Date of Submission07-May-2020
Date of Acceptance20-Nov-2020
Date of Web Publication28-Dec-2020

Correspondence Address:
Anup Kumar Tiwary
D-302, Jeevan Ashray Apartment, C-58/08, Sector 62, Noida, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdd.ijdd_28_20

Rights and Permissions

How to cite this article:
Tiwary AK. Multiple epidermoid cysts in a renal transplant patient taking tacrolimus. Indian J Drugs Dermatol 2020;6:96-7

How to cite this URL:
Tiwary AK. Multiple epidermoid cysts in a renal transplant patient taking tacrolimus. Indian J Drugs Dermatol [serial online] 2020 [cited 2021 Jan 27];6:96-7. Available from: https://www.ijdd.in/text.asp?2020/6/2/96/305124



Sir,

Renal transplant recipients often run into many complications such as bleeding, graft rejection, infections, tumors, or drug-induced side effects. Immunosuppressants are given to prevent graft rejection but also place the patient at risk of various infections. Very occasionally, cyclosporine A (CsA) and tacrolimus may induce the formation of epidermoid cysts which cause great distress if present in increased numbers.[1] Herein, I report a case of multiple epidermoid cysts in a renal transplant patient taking tacrolimus.

A 46-year-old male presented with nodular lesions on the face and trunk for 18 months. He had a history of renal transplant (done for hypertension-induced chronic kidney disease stage-V) 2 years ago. After transplant, oral immunosuppressives were started which included tacrolimus (10 mg daily) and prednisolone (40 mg daily). In the next 4 months, prednisolone was tapered off completely and dose of tacrolimus reduced to 4 mg daily after 4 months. About 2 months later, i.e., 6 months after transplant, the patient noticed the development of nodules on his upper back and scalp which gradually increased in size and extent involving the whole back, chest, face, and neck. Lesions had tendency to grow and subside with hyperpigmentation and new lesions never ceased to erupt. Unfortunately, at the time of presentation, his renal function was deteriorating probably due to graft rejection. There was no family history of similar condition.

On cutaneous examination, nodular lesions were more than 100 in number and seen as skin-colored, soft to firm, cystic with bluish-black central punctum. Their sizes were variable measuring up to 2.5 cm diameter. Forehead, face, neck, arms, chest, and back were predominantly affected [Figure 1]. Some of the lesions were tender, erythematous, and hyperpigmented with mild scaling probably due to secondary bacterial infection and inflammation. The healed macular hyperpigmented scars were also present. On squeezing the cystic lesion, cheesy material came out. Among routine laboratory investigations, renal function and urine examinations were abnormal and rest within the normal limits.
Figure 1: Multiple, variably sized, soft cystic lesions on the back and face, some are dried up and hyperpigmented

Click here to view


Clinically, it was diagnosed with epidermoid cyst. However, a single nodule from the back was excised and sent for histopathology which demonstrated a cyst lined by stratified epithelium resembling follicular infundibulum. The contents of the cyst were made up of lamellated orthokeratotic stratum corneum. Surrounding dermis showed sparse superficial perivascular lymphocytic infiltrate [Figure 2]. After correlating the clinical history, presentation and histopathology, it was diagnosed with epidermoid cyst induced by tacrolimus. He was prescribed antibiotics ointment and calamine lotion, counseled about the course and prognosis of the skin condition and advised to consult nephrologist for renal cause.
Figure 2: Cyst lined by stratified epithelium containing lamellated orthokeratotic stratum corneum, sparse superficial perivascular lymphocytic infiltrate in dermis (H and E, ×200)

Click here to view


Epidermoid or infundibular cysts are smooth, dome shaped, single or multiple, keratin-filled intradermal lesion lined by stratified epithelium. Its exact cause is unknown but occlusion of pilosebaceous unit is prerequisite before cyst formation. Trauma is one such triggering factor. Although viral infection, notably human papilloma virus (HPV), is a common complication after renal transplantation due to immunosuppression but HPV has been linked to epidermal hyperplasia and development of epidermoid cysts.[2] Association with Gardner's syndrome is also well known. Of note, the development of epidermoid cysts in renal transplant patients taking CsA or tacrolimus has also been reported in some cases.[3]

CsA and tacrolimus are commonly used as immunosuppressants after organ transplantations. Although they differ in their chemical structure, both inhibit calcineurin and interleukin 2 gene transcription within CD4 T-helper cells. Thus, they prevent autocrine activation and proliferation of T-cells. Besides, both drugs induce keratinocyte growth factors and promote keratinization which plugs the hair follicles and forms epidermoid cysts.[4]

In my patient, histology confirmed the diagnosis and he had been taking only tacrolimus consistently for 2 years. Although it is not a rare event, but such clear correlation and distinct presentation encouraged me to report this adverse effect of tacrolimus.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Yeung CK, Tse KC, Lam MF, Chan TM, Lai KN. A renal transplant recipient with multiple facial nodules. Nephrol Dial Transplant 2006;21:3591-2.  Back to cited text no. 1
    
2.
Ahn IS, Chung BY, Cho SI, Kim HO, Park CW, Lee CH. Epidermal cysts in a tacrolimus treated renal transplant recipient. Ann Dermatol 2011;23:S182-4.  Back to cited text no. 2
    
3.
Gupta S, Radotra BD, Kumar B, Pandhi R, Rai R. Multiple, large, polypoid infundibular (epidermoid) cysts in a cyclosporin-treated renal transplant recipient. Dermatology 2000;201:78.  Back to cited text no. 3
    
4.
Schoendorff C, Lopez Redondo MJ, Roustan Gullon G, Hospital-Gil M, Requena L, Sanchez Yus E, et al. Multiple epidermoid cysts in a renal transplant recipient taking cyclosporine A. Cutis 1992;50:36-8.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed176    
    Printed6    
    Emailed0    
    PDF Downloaded4    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]